Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 59, NWS Jacksonville, FL

September 6, 2004Putnam County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 6, 2004, 6:51 PM EDT for Putnam County, Florida. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2004, 6:51 PM EDT (22:51 UTC)
Expired
Sep 6, 2004, 7:30 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 93 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:55 PM EDTFUNNEL CLOUDPalatka, FLDEPUTY REPORTED FUNNEL CLOUD EAST OF STATE ROAD 19.
Sep 6, 6:56 PM EDTFUNNEL CLOUDPalatka, FLFIRE DEPARTMENT REPORTED FUNNEL CLOUD IN WESTERN SECTION OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 1:20 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WFUS52 KJAX 062251
TORJAX
FLC107-062330-
/X.NEW.KJAX.TO.W.0039.040906T2251Z-040906T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
651 PM EDT MON SEP 6 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PUTNAM COUNTY IN NORTHEAST FLORIDA
  THIS INCLUDES THE CITIES OF...PALATKA...INTERLACHEN

* UNTIL 730 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO NEAR PALATKA...MOVING NORTH AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ORANGE MILLS AND BOSTWICK.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800
PM EDT MONDAY EVENING FOR NORTHEASTERN FLORIDA.

LAT...LON 2956 8179 2954 8159 2977 8156 2979 8182

$$

WELSH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 6, 2:40 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 6, 2:40 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT MON SEP 6 2004

.CURRENTLY...TS FRANCES NEAR ST MARKS FL AT 2 PM WITH MOVEMENT
TOWARD THE NNW AROUND 8 MPH. RAINBANDS WILL CONTINUE THROUGH THIS
EVENING AND PROBABLY SEE A TAPERING OFF TOWARD EARLY MORNING. AS FAR
AS HEAVY RAINFALL...GREATEST CONCERN IS OVER THE NEXT 12 HRS AND THE
OUTER RAINBAND ON ERN SIDE OF CWA. THUS CURRENT FLOOD WATCH LOOKS
FINE AS PAST SEVERAL HOURS HAS SHOWN 1-2 INCH AMOUNTS ERN CWA WITH
ISOLD 3 INCH IN BACON...BRANTLEY...NASSAU AND DUVAL COUNTIES.
MOD-STG LOW LEVEL WINDS...LOW LEVEL HELICITY VALUES NEAR 400+ AND
CAPES NEAR 500-1500 J/KG CERTAINLY SUPPORT FAVORABLE ENVIRONMENT FOR
A FEW BRIEF TORNADOES. TORNADO WATCH IN EFFECT NOW FOR ENTIRE CWA
UNTIL 8 PM. APPEARS GREATEST CONCERN OVER THE NEXT SEVERAL HOURS
WILL BE OVER THE NE ZONES WHERE RADAR TRENDS AND LAPS ANALYSES.
EXPECT GRADIENT WINDS TO ONLY SLOWLY DIMINISH TONIGHT SO WILL KEEP A
WIND ADVISORY FOR ALL ZONES TONIGHT. FOR TUE...AS FRANCES ADVANCES
NNW INTO EXTREME ERN AL/WRN GA MODERATE SLY FLOW EXPECTED WITH
DAYTIME HEATING AND CONVERGENCE LEADING TO SCT TO CATEGORICAL POPS
WITH HIGHEST IN SE GA. MODELS MAY BE TOO SLOW MOVING FRANCES
ALTHOUGH WHEN TCS RECURVE THEY TYPICALLY SLOW DOWN. WILL GENERALLY
LEAN TOWARD BLEND OF POP GUIDANCE (IE GFS). WED AND THU...HIGH
THETA-E AT 850MB AND GOOD LOW LEVEL CONVERGENCE SHOULD GENERALLY
SUPPORT GOOD SHOWER AND TSTM COVERAGE SO HAVE BUMPED UP POPS
SLIGHTLY. CONSENSUS MODEL TEMPS LOOK BEST ATTM.

.EXTDD...FRI-MON. GFS CONTS TO INDICATE 5H TROUGH FROM THE ERN GREAT
LAKES AREA SSW TOWARD THE SE CONUS. THIS TROUGH APPEARS TO FILL OVER
THE WEEKEND AS A RIDGE BUILDS OVER THE CENTRAL PLAINS. RIBBON OF
DEEP LAYER MOISTURE WILL SIT OVER PORTIONS OF THE ERN U.S. INTO SRN
FL. BIG QUESTION WILL BE WHAT HAPPENS TO IVAN AS IT MOVES INTO THE
NW CARIBBEAN. FOR NOW APPEARS THAT THE WE WILL REMAIN IN A NE TO E
FLOW WITH BEST RAIN CHANCES IN THE SRN HALF OF CWA AND NEAR THE
COASTAL AREAS. WITH NE-E WINDS MAX TEMPS COOLER NEAR THE COAST.
OTHERWISE...TEMPS AND POPS APPEAR NEAR NORMAL DURING THE PERIOD.

&&

.MARINE...WILL CONTINUE GALE WARNING AS OBSERVATIONS CONTINUE TO
SHOW FREQUENT GUSTS TO GALE FORCE...SEAS HAVE COME DOWN TO 10 TO 13
FEET AT BOUYS. CONDITIONS WILL SLOWLY IMPROVE THROUGH MIDWEEK WITH
WINDS VEERING TO THE SOUTHWEST AND DECREASING.  HIGH SURF ADVISORY
TO CONTINUE THROUGH TONIGHT.

.PRELIMINARY POINT TEMPS/POPS...
AMG 73 86 74 87 / 99 90 60 50
SSI 78 85 76 87 / 70 70 40 50
JAX 75 86 75 89 / 70 60 40 50
SGJ 78 87 76 87 / 60 60 40 40
GNV 74 86 74 88 / 70 70 40 50
OCF 74 85 74 88 / 60 60 40 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY NE FL.
     FLOOD WATCH NE FL.
     GALE WARNING FERNANDINA BEACH TO FLAGLER BEACH.
     HIGH SURF ADVISORY FERNANDINA BEACH TO FLAGLER BEACH.
GA...WIND ADVISORY SE GA.
     FLOOD WATCH SE GA.
     GALE WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
     HIGH SURF ADVISORY ALTAMAHA SOUND TO FERNANDINA BEACH.
&&

ARS/MZ
Hazardous weather outlook, Sep 6, 6:30 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 PM EDT MON SEP 6 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-070000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
630 PM EDT MON SEP 6 2004

.DAY ONE...REMAINDER OF TODAY AND TONIGHT...

...WIND ADVISORY IN EFFECT FOR ALL OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA...
...HIGH SURF ADVISORY...
...TORNADO WATCH CONTINUES UNTIL 8 PM...
...FLOOD WATCH CONTINUES UNTIL 600 AM EDT TUESDAY...

THE CENTER OF TROPICAL STORM FRANCES HAS REACHED SOUTHWEST
GEORGIA...WITH A NORTHERLY TRACK FORECAST THE NEXT SEVERAL DAYS. THE
MAIN IMPACTS FROM FRANCES WILL CONTINUE THROUGH TONIGHT AS OUTER
RAINBANDS IMPACT THE LOCAL REGION. REFER TO THE TROPICAL STORM
LOCAL STATEMENT ISSUED THE NATIONAL WEATHER SERVICE IN JACKSONVILLE
FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO DEPARTING FRANCES. RESIDENTS
SHOULD CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL
WILL BECOME MORE SCATTERED BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

In the hours before

Local storm report, Sep 6, 5:19 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT MON SEP 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TROPICAL STORM   ARLINGTON               30.34N 81.60W
09/05/2004                   DUVAL              FL   PUBLIC

            SEVERAL LARGE TREES DOWN ALONG METZ STREET. LARGE TREE
            DOWN ON HOUSE AT CORNER OF NEWS STREET AND EATON STREET.
            NUMEROUS LARGE TREES DOWN ALONG PARENTAL HOME
            ROAD...BETWEEN BOWDEN ROAD AND BEACH BOULEVARD.

&&

ECZ

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:56 PM EDTTornado WarningJAXSaint Johns34 min
Sep 6, 12:17 AM EDTTornado WarningJAXClay43 min
Sep 6, 2:04 AM EDTTornado WarningJAXSaint Johns26 min
Sep 6, 12:51 PM EDTSpecial Marine WarningJAX54 min
Sep 6, 1:36 PM EDTSpecial Marine WarningJAX114 min
Sep 6, 3:22 PM EDTSpecial Marine WarningJAX113 min
Sep 6, 5:10 PM EDTSpecial Marine WarningJAX95 min
Sep 6, 6:39 PM EDTTornado WarningJAXClay, Saint Johns51 min
Sep 6, 7:13 PM EDTTornado WarningJAXClay, Saint Johns47 min
Sep 6, 7:33 PM EDTTornado WarningJAXClay27 min
Sep 6, 7:40 PM EDTTornado WarningJAXDuval, Saint Johns50 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.